Alert archive / Michigan / Wind Chill Advisories in 2014
Wind Chill Advisory 13, NWS Marquette, MI
NWS Marquette, MI issued this wind chill advisory at Mar 2, 2014, 3:45 AM EST for Houghton County, Keweenaw County, Michigan. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2014, 3:45 AM EST (08:45 UTC)
- Expired
- Mar 2, 2014, 2:00 PM EST
- In force
- 10 hr
- Issued by
- NWS Marquette, MI
Counties Houghton County, MI, Keweenaw County, MI
The radar
The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- -136 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
599 WWUS43 KMQT 020845 WSWMQT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MARQUETTE MI 345 AM EST SUN MAR 2 2014 ...DANGEROUSLY LOW WIND CHILLS ACROSS THE KEWEENAW PENINSULA INTO EARLY AFTERNOON... MIZ001-003-021900- /O.NEW.KMQT.WC.Y.0013.140302T0845Z-140302T1900Z/ KEWEENAW-NORTHERN HOUGHTON- INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK 345 AM EST SUN MAR 2 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM EST THIS AFTERNOON. HAZARDOUS WEATHER... * EXPECT WIND CHILL VALUES OF 25 BELOW TO 35 BELOW ZERO THROUGH THIS MORNING AND INTO THE EARLY AFTERNOON. IMPACTS... * WITH THE LOW WIND CHILLS...FROSTBITE COULD OCCUR ON EXPOSED SKIN WITHIN 20 TO 30 MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL COMBINE TO GENERATE LOW WIND CHILLS. * PREPARE...PLAN...AND STAY INFORMED. VISIT WWW.WEATHER.GOV/MQT && $$ ROLFSON
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this wind chill advisory went out at Mar 2, 12:48 AM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Mar 2, 12:48 AM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1248 AM EST SUN MAR 2 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 349 PM EST SAT MAR 1 2014 12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW A PERSISTENT TROF OVER CANADA WITH CORE OF COLDEST AIR/CLOSED UPR LO OVER HUDSON BAY. 12Z H85 TEMPS UNDER THE LOWEST HGTS ARE AOB -30C...INDLUDING -30C AT INL AND -33C AT YPL. WITH A LLVL NW FLOW E OF ARCTIC HI PRES OVER THE CNDN PRAIRIES BLDG INTO THE NRN PLAINS...THIS COLD AIR IS ADVECTING INTO UPR MI. ALTHOUGH LATEST VSBL STLT IMAGERY SHOWS LK SUP IS MAINLY ICE COVERED...THERE ARE STILL SOME CLD/SHSN BANDS STREAMING INTO THE AREA AS THE UPSTREAM 12Z INL/YPL RAOBS SHOWED A RELATIVELY MOIST LLVL AIRMASS. BUT ANY PCPN HAS BEEN ON THE LGT SIDE...WITH EXTENSIVE ICE AND LLVL ACYC FLOW TENDING TO LIMIT THE INTENSITY OF THE SHSN. ONSET OF DAYTIME HEATING WITH INCRSG EARLY MARCH SUN ANGLE HAS ALSO RESULTED IN MORE INSTABILITY CU/SC OVER LAND AS WELL. SOME THICKER MID/HI CLDS ARE IMPACTING WI AND SRN UPR MI ON THE NRN FLANK OF DISTURBANCE/DEEPER MSTR TO THE S. SN UNDER SOME UPR DVGC IN RRQ OF 140KT H3 JET MAX STREAKING ACRS NRN MN/LK SUP IS AS FAR N AS SRN MN. MAIN FCST CONCERNS IN THE SHORT TERM ARE CLD TRENDS/CONTINUED BLO NORMAL TEMPS. TNGT...AS CNDN HI PRES CONTINUES TO BLD INTO THE NRN PLAINS...AN ACYC NW FLOW WL DOMINATE THE UPR LKS. ALTHOUGH SOME UPR DVGC ASSOCIATED WITH JET STREAK MOVING THRU THE UPR LKS WL PASS ACRS THE SCENTRAL THIS EVNG...GENERAL DRY ADVECTION IN THE H85-7 LYR SHOULD SUPPRESS NRN EDGE OF PCPN SHIELD TO THE S OF MENOMINEE. ALTHOUGH SOME LK CLDS/A FEW SN SHOWERS OFF LK SUP MAY LINGER UNDER THE COLD FLOW IN THE EVNG...LOSS OF DAYTIME HEATING AS WELL AS ACYC FLOW/ LOWERING SUBSIDENCE INVRN TOWARD 2K FT SHOWN ON FCST SDNGS SHOULD RESULT IN ALMOST COMPLETE SUPPRESSION OF CLDS/SN SHOWERS OVERNGT. WITH SKIES TURNING MOCLR AND PWAT UNDER 0.10 INCH...EXPECT SFC TEMPS TO TUMBLE AOB -20F AT MANY OF THE INTERIOR COLD SPOTS. GIVEN THE EXTENSIVE ICE COVER OF THE LK THAT WL TEND TO RESULT IN LOWER TEMPS OVER THE CWA...TRENDED TOWARD THE LO END OF GUIDANCE FOR MIN TEMPS FCST. LOWERING INVRN BASE/INCRSG STABILITY SHOULD KEEP SFC WINDS UNDER THE 10 MPH THRESHOLD FOR WIND CHILL HEADLINES...BUT ISSUED AN SPS TO HIGHLIGHT THE RESULTING VERY LO APRNT/WIND CHILL TEMPS THAT WL FALL AS LO AS -35F AT SOME PLACES. SUN...THERE WL BE A SHRTWV TRACKING SEWD TO THE NE OF UPR MI AND THRU ONTARIO...BUT BULK OF ASSOCIATED UPR FORCING WL REMAIN TO THE NE OF UPR MI. ALTHOUGH DAYTIME HEATING AND PASSAGE OF ATTENDANT WEAK SFC LO PRES TROF MAY RESULT IN SOME CLDS AND EVEN A FEW LGT SN SHOWERS MAINLY OVER THE NE HALF OF THE CWA TOWARD THE ACCOMPANYING DYANMIC FORCING...LO INVRN BASES SHOULD LIMIT THIS POTENTIAL. H85 TEMPS ARE FCST TO RANGE FM NEAR -20C OVER THE SCENTRAL TO AS LO AS -24C OR -25C OVER THE N. WITH THE EXTENSIVE ICE COVER...TEMPS WL REMAIN WELL BLO NORMAL DESPITE A GOOD DEAL OF SUNSHINE. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 359 PM EST SAT MAR 1 2014 MODELS SUGGEST THAT THE OVERALL PATTERN WILL UNDERGO A GRADUAL TRANSITION AWAY FROM THE VERY COLD AIR AS THE HIGH LATITUDE RIDGING INTO ERN AK SHIFTS WESTWARD INTO ERN SIBERIA. THE RESULTING DOWNSTREAM PATTERN WILL ALLOW THE SEVERE ARCTIC AIRMASS TO SHIFT OFF TO THE NE AND MORE MODERATE PACIFIC AIR INTO THE CNTRL CONUS. HOWEVER...A TREND BACK TOWARD RIDING ALONG THE WEST COAST WITH NW FLOW INTO THE NRN LAKES WILL KEEP ENOUGH COLD AIR IN THE REGION FOR BELOW NORMAL TEMPS AGAIN BY NEXT WEEKEND. SUN NIGHT...FAVORABLE RADIATIONAL COOLING CONDITIONS WITH THE SFC RIDGE AXIS INTO UPPER MICHIGAN WILL ALLOW TEMPS TO AGAIN DROP TO THE LOWER END OF GUIDANCE...INTO THE -20F TO -30F RANGE INLAND WITH TEENS BELOW READINGS CLOSER TO THE LAKES. THERE MAY BE ENOUGH OPEN WATER PATCHES OVER THE S CNTRL LAKE FOR SOME ISOLD -SHSN INTO THE NE CWA. HOWEVER...LITTLE OR NO ACCUMULATION IS EXPECTED. MON INTO TUE...PARTLY TO MOSTLY SUNNY SKIES MON SHOULD ALLOW TEMPS TO REBOUND INTO THE 10F TO 15F RANGE. WNW TO W WINDS SHOULD KEEP ANY LIGHT LES NEAR THE SHORE IN THE NE CWA. A CLIPPER SHORTWAVE TROUGH COULD BRING AN AREA OF MORE WIDESPREAD LIGHT SNOW TO THE AREA MON NIGHT INTO EARLY TUE. SINCE THE MODELS STILL SHOWED DIFFERENCES WITH THE GFS FARTHER SOUTH WITH THIS FEATURE COMPARED TO THE ECMWF/GEM...ONLY SLIGHT CHANCE POPS WERE MENTIONED. EVEN THE MORE NRN TRACK WOULD ONLY SUPPORT LIGHT ACCUMULATIONS OF AN INCH OR LESS. WED...MODELS WERE IN AGREEMENT THAT HIGH PRES WILL DOMINATE THE AREA WITH DRY WEATHER AND MORE MODERATE BUT STILL BELOW NORMAL TEMPERATURES INTO THE TEENS. THU-SAT...ANOTHER STRONGER SHORTWAVE IS EXPECTED TO MOVE THROUGH THE NRN LAKES BY THU NIGHT INTO FRI. THERE IS A BETTER CHANCE FOR SOME ACCUMULATING SNOW WITH THIS SYSTEM WITH BETTER MOISTURE AVAILABILITY. CHANCE POPS WERE MENTIONED GIVE TIMING/STRENGTH DIFFERENCES. THE WARMEST CONDITONS OF THE WEEK ARE POSSIBLE BY THU WITH TEMPS NEAR 30F. HIGH PRES IN THE WAKE OF THE SHRTWVM SHOULD BRING IN SLIGHTLY COOLER AIR WITH READINGS BACK INTO THE LOWER 20S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1246 AM EST SUN MAR 2 2014 VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH HIGH PRESSURE RIDGING IN CONTROL. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE UPPER GREAT LAKES FROM NW ONTARIO THIS AFTN WHICH MAY ALLOW CIGS TO DEVELOP AROUND 3500 FT AND PERHAPS A FEW SNOW SHOWERS AT CMX. IT IS POSSIBLE THAT VSBYS COULD BE REDUCED WITH ANY SNOW SHOWER AT CMX LATER INTO THE AFTN OR EVENING BUT CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE IN THE TERMINAL. HOWEVER...BLSN WITH A 6SM VSBY WILL BE INCLUDED AT CMX DUE TO WINDS GUSTING CLOSE TO 30 KT. COULD SEE MVFR OR EVEN IFR VSBYS AT CMX IN THE AFTN/EVE BUT AGAIN NOT ENOUGH CONFIDENCE TO INCLUDE INTO THE TERMINAL. && .MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE) ISSUED AT 349 PM EST SAT MAR 1 2014 EXPECT NW WINDS UP TO 15 TO 25 KTS TO THE E OF HI PRES BUILDING INTO THE NORTHERN PLAINS TO DIMINISH TO UNDER 20 KTS AFTER MON NIGHT AS THE HI CENTER PASSES OVER THE UPPER GREAT LAKES. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SHORT TERM...KC LONG TERM...JLB AVIATION...MRD MARINE...KC
Hazardous weather outlook, Mar 1, 4:57 AM EST, 22 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 457 AM EST SAT MAR 1 2014 MIZ001>007-009>014-084-085-021300- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 457 AM EST SAT MAR 1 2014 /357 AM CST SAT MAR 1 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WIND CHILLS MAY APPROACH 25 BELOW THIS MORNING OVER WESTERN UPPER MICHIGAN. TEMPERATURES TONIGHT MAY FALL TO AS LOW AS AROUND 25 BELOW IN THE INTERIOR OF WEST AND CENTRAL UPPER MICHIGAN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY TEMPERATURES SUNDAY NIGHT MAY FALL TO AS LOW AS AROUND 25 BELOW IN THE INTERIOR OF WEST AND CENTRAL UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-021300- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 457 AM EST SAT MAR 1 2014 /357 AM CST SAT MAR 1 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-021300- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 457 AM EST SAT MAR 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. ROLFSON
In the hours before
Special weather statement, Mar 1, 11:09 PM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1109 PM EST SAT MAR 1 2014 MIZ001>007-009>014-084-085-021200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- INCLUDING THE CITIES OF...COPPER HARBOR...ONTONAGON...HOUGHTON... HANCOCK...L'ANSE...GWINN...MARQUETTE...GRAND MARAIS...MUNISING... NEWBERRY...IRONWOOD...IRON RIVER...IRON MOUNTAIN...MENOMINEE... ESCANABA...GLADSTONE...MANISTIQUE...KENTON...SIDNAW...SENEY 1109 PM EST SAT MAR 1 2014 /1009 PM CST SAT MAR 1 2014/ ...ANOTHER BITTERLY COLD NIGHT FOR UPPER MICHIGAN... THE COMBINATION OF CLEARING SKIES AND DIMINISHING WINDS ASSOCIATED WITH HIGH PRESSURE BUILDING INTO THE NORTHERN PLAINS HAVE ALLOWED TEMPERATURES TO PLUMMET WELL BELOW ZERO AGAIN TONIGHT ACROSS WEST AND CENTRAL UPPER MICHIGAN. EXPECT TEMPERATURES TO FALL AS LOW AS 17 TO 27 BELOW ZERO TOWARD DAYBREAK ON SUNDAY...COLDEST OVER THE INTERIOR WEST HALF OF UPPER MICHIGAN. ALTHOUGH WINDS WILL GENERALLY STAY AT OR BELOW 5 MPH AT MOST PLACES OVERNIGHT...THE COMBINATION OF THE LIGHT WIND AND INTENSE COLD WILL MAKE THE AIR FEEL MORE LIKE 20 TO 35 BELOW ZERO. IF YOU MUST GO OUTSIDE TONIGHT AND EARLY SUNDAY MORNING...BE SURE TO DRESS APPROPRIATELY. REMEMBER THAT EXPOSED SKIN CAN SUFFER FROSTBITE WITHIN 15 TO 30 MINUTES AT TEMPERATURES AS LOW AS FORECAST. MRD
Nearby
Wind Chill Advisories in Michigan, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.